Alert archive / Virginia / Frost Advisories in 2021
Frost Advisory 1, NWS Baltimore/Washington
NWS Baltimore/Washington issued this frost advisory at Apr 16, 2021, 11:59 AM EDT for 12 counties in Virginia. It took effect at Apr 17, 2021, 2:00 AM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2021, 11:59 AM EDT (15:59 UTC)
- In effect from
- Apr 17, 2021, 2:00 AM EDT
- Expired
- Apr 17, 2021, 9:00 AM EDT
- In force
- 7 hr
- Issued by
- NWS Baltimore/Washington
Counties City of Harrisonburg, VA, City of Staunton, VA, City of Waynesboro, VA, Culpeper County, VA, Fauquier County, VA, Madison County, VA, Orange County, VA, Page County, VA, Rappahannock County, VA, Rockingham County, VA, Shenandoah County, VA, Warren County, VA
The radar
The Sterling radar (KLWX), 97 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 4.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1228 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
617 WWUS71 KLWX 161559 NPWLWX URGENT - WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 1159 AM EDT Fri Apr 16 2021 VAZ025>027-029-030-039-040-050-051-502-170000- /O.NEW.KLWX.FR.Y.0001.210417T0600Z-210417T1300Z/ Augusta-Rockingham-Shenandoah-Page-Warren-Madison-Rappahannock- Orange-Culpeper-Southern Fauquier- Including the cities of Staunton, Waynesboro, Stuarts Draft, Harrisonburg, Strasburg, Woodstock, Mount Jackson, New Market, Luray, Shenandoah, Stanley, Front Royal, Madison, Washington, Orange, Gordonsville, Culpeper, and Turnbull 1159 AM EDT Fri Apr 16 2021 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY... * WHAT...Temperatures in the mid 30s resulting in frost formation. * WHERE...Augusta, Rockingham, Shenandoah, Page, Warren, Madison, Rappahannock, Orange, Culpeper and Southern Fauquier Counties. * WHEN...From 2 AM to 9 AM EDT Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ DHOF
3 follow-up statements
045 WWUS71 KLWX 170127 NPWLWX URGENT - WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 927 PM EDT Fri Apr 16 2021 VAZ025>027-029-030-039-040-050-051-502-170930- /O.CON.KLWX.FR.Y.0001.210417T0600Z-210417T1300Z/ Augusta-Rockingham-Shenandoah-Page-Warren-Madison-Rappahannock- Orange-Culpeper-Southern Fauquier- Including the cities of Staunton, Waynesboro, Stuarts Draft, Harrisonburg, Strasburg, Woodstock, Mount Jackson, New Market, Luray, Shenandoah, Stanley, Front Royal, Madison, Washington, Orange, Gordonsville, Culpeper, and Turnbull 927 PM EDT Fri Apr 16 2021 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY... * WHAT...Temperatures as low as 35 will result in frost formation. * WHERE...Page, Madison, Augusta, Shenandoah, Rockingham, Warren, Southern Fauquier, Rappahannock, Orange and Culpeper Counties. * WHEN...From 2 AM to 9 AM EDT Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
808 WWUS71 KLWX 170907 NPWLWX URGENT - WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 507 AM EDT Sat Apr 17 2021 VAZ025>027-029-030-039-040-050-051-502-171300- /O.CON.KLWX.FR.Y.0001.000000T0000Z-210417T1300Z/ Augusta-Rockingham-Shenandoah-Page-Warren-Madison-Rappahannock- Orange-Culpeper-Southern Fauquier- Including the cities of Staunton, Waynesboro, Stuarts Draft, Harrisonburg, Strasburg, Woodstock, Mount Jackson, New Market, Luray, Shenandoah, Stanley, Front Royal, Madison, Washington, Orange, Gordonsville, Culpeper, and Turnbull 507 AM EDT Sat Apr 17 2021 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * WHAT...Temperatures around 33 to 36 degrees. * WHERE...Page, Madison, Augusta, Shenandoah, Rockingham, Warren, Southern Fauquier, Rappahannock, Orange and Culpeper Counties. * WHEN...Until 9 AM this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
566 WWUS71 KLWX 171240 NPWLWX URGENT - WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 840 AM EDT Sat Apr 17 2021 VAZ025>027-029-030-039-040-050-051-502-171345- /O.EXP.KLWX.FR.Y.0001.000000T0000Z-210417T1300Z/ Augusta-Rockingham-Shenandoah-Page-Warren-Madison-Rappahannock- Orange-Culpeper-Southern Fauquier- Including the cities of Staunton, Waynesboro, Stuarts Draft, Harrisonburg, Strasburg, Woodstock, Mount Jackson, New Market, Luray, Shenandoah, Stanley, Front Royal, Madison, Washington, Orange, Gordonsville, Culpeper, and Turnbull 840 AM EDT Sat Apr 17 2021 ...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING... Temperatures are rising, so the risk of frost has ended. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this frost advisory went out at Apr 16, 10:01 AM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Apr 16, 10:01 AM EDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 1001 AM EDT Fri Apr 16 2021 .SYNOPSIS... High pressure will gradually build overhead through Saturday. A series of upper-level disturbances will pass through Saturday night through Monday and a stronger cold front will pass through late Tuesday into Wednesday. High pressure may return for late next week. && .NEAR TERM /THROUGH TONIGHT/... Current water vapor satellite depicts an upper low centered near NYC. This continues to result in a NW flow aloft over the region. Mid-level stratocumulus (mountain wave) clouds are present on satellite as well, with some radar returns over SW PA beneath an approaching vort max at 500 mb. Winds at the surface are out of the W to WNW, gusting at about 20-30 mph mainly across the higher terrain, northern MD and near the Chesapeake Bay. These gusts are expected to become more frequent and widespread through the day. Could see some showers make it into northern MD along the Mason-Dixon line, but chances are rather low. Inserted a slight chance of showers or sprinkles. Overall, though, should stay mostly dry across the region today as the strong upper low pushes off to our northeast. Will see some seasonably cool weather today with the blustery NW wind continuing into this evening. Highs are only expected reach the upper 50s to low 60s outside of the mountains, with readings in the 40s over the higher elevations. Scattered to broken clouds will linger for much of the day, but should begin to clear out later this afternoon/evening. For tonight, quiet weather expected once again with mostly clear skies. Winds will diminish a good bit as well, particularly over the VA Piedmont and southern Shenandoah Valley. Should be able to radiate very well tonight, taking lows down into the mid 30s in those areas. Think the Shenandoah Valley stands the best chance at some frost tonight. For now, haven't issued a Frost Advisory, as there remains uncertainty in the cloud cover potential. In the NW flow aloft, could see more mountain wave clouds tonight as well. If we become more confident in the lack of cloud cover over that region, could need a Frost Advisory in a future forecast update. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... A couple of weak disturbances embedded within a largely zonal flow will swing through this weekend. Saturday night and Sunday afternoon/night appear to be the best chances for rain, albeit still rather low overall. Neither of these systems look to bring high rainfall amounts (perhaps a few hundredths to a tenth of an inch each tops). Temperatures will be gradually warming through the weekend, but only from the low 60s Saturday to the mid 60s on Sunday. So overall, a seasonable weekend with some clouds around and chances for some light rain. Overnight lows Saturday night and Sunday night will be in the mid 30s to mid 40s. Not seeing any day that really stands out for frost potential between the two though, especially with more abundant cloud cover overall. && .LONG TERM /MONDAY THROUGH THURSDAY/... A nearly zonal flow aloft is expected for Monday and an upper-level disturbance embedded in the flow will likely bring more clouds along with chance for showers. This disturbance will likely move offshore and a stronger upper- level trough along with its associated cold front will build over Midwest. Upper-level ridging ahead of this system should bring drier conditions for Monday night and Tuesday. Tuesday will likely turn out milder due to a southerly flow ahead of the cold front. The cold front will approach Tuesday night before passing through Wednesday, and showers are possible during this time. High pressure will build toward the area behind the front late next week, likely bringing dry and cool conditions for late next week. && .AVIATION /14Z FRIDAY THROUGH TUESDAY/... VFR conditions expected overall today through Sunday. Some mid- level clouds are expected today mainly across our northern terminals, but those should be more scattered to broken, and still in the VFR range. For Sat/Sun, some chances for light rain showers Saturday night and Sunday afternoon/night. This could lead to brief reductions in VSBY/CIGs, but still think we are VFR overall. Showers and subVFR conditions are possible Monday. Patchy fog is possible Monday night, but a southwest flow ahead of a cold front will likely develop Tuesday along with likelihood for VFR conditions. && .MARINE... Gusty NW flow continues through tonight and into early Saturday morning. Small Craft Advisory continues for all waters through that timeframe. A few gusts to near gale force can't be ruled out this morning and again this evening. SCA gusts could linger a little later into the morning hours Saturday, mainly over the middle portion of the Chesapeake Bay. As the pressure gradient weakens Saturday and Sunday, not expecting to see much in the way of wind, so no further marine hazards are expected during that timeframe. Low pressure will pass by to the south Monday. The gradient should be weak enough for winds to remain below SCA criteria most of the time. A southwest flow will develop Tuesday ahead of an approaching cold front. An SCA may be needed for portions of the waters during this time. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...Small Craft Advisory until 7 AM EDT Saturday for ANZ530>543. && SYNOPSIS...BJL NEAR TERM...DHOF/CJL SHORT TERM...CJL LONG TERM...BJL AVIATION...BJL/DHOF/CJL MARINE...BJL/DHOF/CJL
Hazardous weather outlook, Apr 16, 9:55 AM EDT, 2 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 955 AM EDT Fri Apr 16 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-171400- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 955 AM EDT Fri Apr 16 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-171400- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 955 AM EDT Fri Apr 16 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight Areas of frost are possible tonight in the central Shenandoah Valley. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-171400- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 955 AM EDT Fri Apr 16 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DHOF
In the hours before
Local storm report, Apr 16, 9:37 AM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
937 AM EDT FRI APR 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 4 SW MC HENRY 39.52N 79.41W
04/16/2021 M0.1 INCH GARRETT MD CO-OP OBSERVER
24-HOUR SNOWFALL.
&&
EVENT NUMBER LWX2103797
CPBNearby
Frost Advisories in Virginia, 2021Every frost advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.